Alert archive / Wyoming / Winter Storm Warnings in 2017
Winter Storm Warning 8, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Mar 23, 2017, 12:40 PM MDT for Albany County, Laramie County, Wyoming. It took effect at Mar 23, 2017, 9:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2017, 12:40 PM MDT (18:40 UTC)
- In effect from
- Mar 23, 2017, 9:00 PM MDT
- Expired
- Mar 24, 2017, 2:59 AM MDT
- In force
- 6 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 6.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3043 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955 WWUS45 KCYS 231840 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 1240 PM MDT Thu Mar 23 2017 ...ACCUMULATING SNOW RETURNS TO ELEVATIONS ABOVE 5000 FEET IN SOUTHEAST WYOMING TONIGHT... WYZ116-117-240600- /O.UPG.KCYS.WS.A.0009.170324T0300Z-170324T1500Z/ /O.NEW.KCYS.WS.W.0008.170324T0300Z-170324T1500Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1240 PM MDT Thu Mar 23 2017 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT FRIDAY... The National Weather Service in Cheyenne has issued a Winter Storm Warning for snow and blowing snow, which is in effect from 9 PM this evening to 9 AM MDT Friday. The Winter Storm Watch is no longer in effect. * TIMING...9 PM MDT Thursday through 9 AM MDT Friday. * TOTAL SNOW ACCUMULATIONS...3 to 7 inches with locally higher amounts possible. * WINDS/VISIBILITY...North winds 20 to 30 MPH with gusts up to 45 MPH. Visibilities may be reduced to one quarter of a mile at times in falling and blowing snow. * IMPACTS...Dangerous travel with icy, snow packed roads and low visibility in falling and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight... food...and water in your vehicle in case of an emergency. && $$ WYZ110-115-240600- /O.NEW.KCYS.WW.Y.0015.170324T0300Z-170324T1500Z/ North Snowy Range Foothills-Laramie Valley- Including the cities of Arlington, Elk Mountain, Bosler, and Laramie 1240 PM MDT Thu Mar 23 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT FRIDAY... The National Weather Service in Cheyenne has issued a Winter Weather Advisory for snow and blowing snow, which is in effect from 9 PM this evening to 9 AM MDT Friday. * TIMING...9 PM MDT Thursday through 9 AM MDT Friday. * TOTAL SNOW ACCUMULATIONS...2 to 3 inches. * WINDS/VISIBILITY...North winds 20 to 30 MPH with gusts up to 45 MPH. Visibilities may be reduced to one half of a mile at times in falling and blowing snow. * IMPACTS...Roads will become snow covered and visibilities will be reduced later tonight and especially for the Friday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. Be prepared for snow covered roads and limited visibilities...and use caution while driving. && $$ WYZ118-240600- /O.NEW.KCYS.WW.Y.0015.170324T0600Z-170324T1500Z/ Central Laramie County- Including the city of Cheyenne 1240 PM MDT Thu Mar 23 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT FRIDAY... The National Weather Service in Cheyenne has issued a Winter Weather Advisory for snow and blowing snow, which is in effect from midnight tonight to 9 AM MDT Friday. * TIMING...Midnight tonight through 9 AM MDT Friday. * TOTAL SNOW ACCUMULATIONS...2 to 3 inches. * WINDS/VISIBILITY...North winds 20 to 30 MPH with gusts up to 45 MPH. Visibilities may be reduced to one half of a mile at times in falling and blowing snow. * IMPACTS...Roads will become snow covered and visibilities will be reduced later tonight and especially for the Friday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means that snow and strong winds will create restricted visibilities and drifting snow along area roadways. Use caution when traveling... especially in open areas. && $$ HAHN
1 follow-up statement
025 WWUS45 KCYS 240859 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 259 AM MDT Fri Mar 24 2017 ...SNOW SPREADING ACROSS INTERSTATE 80 BETWEEN LARAMIE AND CHEYENNE THIS MORNING ALONG WITH GUSTY WINDS... WYZ116-117-241500- /O.CAN.KCYS.WS.W.0008.000000T0000Z-170324T1500Z/ /O.EXA.KCYS.WW.Y.0015.000000T0000Z-170324T1500Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 259 AM MDT Fri Mar 24 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM MDT THIS MORNING... ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Cheyenne has issued a Winter Weather Advisory for snow and blowing snow, which is in effect until 9 AM MDT this morning. The Winter Storm Warning has been cancelled. * TIMING...Through 9 AM MDT. * TOTAL SNOW ACCUMULATIONS...1 to 2 inches. * WINDS/VISIBILITY...North winds 25 to 35 MPH with gusts up to 50 MPH. Visibilities may be reduced to one half of a mile at times in falling and blowing snow. * IMPACTS...Roads may become slick and snow covered along with low visibilities in falling and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means that snow and strong winds will create restricted visibilities and drifting snow along area roadways. Use caution when traveling... especially in open areas. && $$ WYZ110-115-241000- /O.CAN.KCYS.WW.Y.0015.000000T0000Z-170324T1500Z/ North Snowy Range Foothills-Laramie Valley- Including the cities of Arlington, Elk Mountain, Bosler, and Laramie 259 AM MDT Fri Mar 24 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... The National Weather Service in Cheyenne has cancelled the Winter Weather Advisory. Accumulating snow is no longer expected. $$ WYZ118-241500- /O.CON.KCYS.WW.Y.0015.000000T0000Z-170324T1500Z/ Central Laramie County- Including the city of Cheyenne 259 AM MDT Fri Mar 24 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * TIMING...Through 9 AM MDT. * TOTAL SNOW ACCUMULATIONS...1 to 2 inches. * WINDS/VISIBILITY...North winds 25 to 35 MPH with gusts up to 50 MPH. Visibilities may be reduced to one half of a mile at times in falling and blowing snow. * IMPACTS...Roads may become slick and snow covered along with low visibilities in falling and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means that snow and strong winds will create restricted visibilities and drifting snow along area roadways. Use caution when traveling... especially in open areas. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Mar 23, 5:40 AM MDT, 7 hours earlier.
Area forecast discussion, Mar 23, 5:40 AM MDT, 7 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
540 AM MDT Thu Mar 23 2017
.SHORT TERM...(Today - Friday)
Issued at 428 AM MDT Thu Mar 23 2017
An extremely active weather pattern will prevail over the next 24-
36 hours with numerous forecast challenges to address. Water Vapor
satellite imagery was indicative of a significant upper-lvl trough
digging into southern California early this AM. The main stream of
mid/high level moisture extends from north central AZ northward to
the western third of Wyoming w/ much drier air to the east over CO
and southeast WY. We cut back on afternoon PoPs across much of the
area (except the far western zones) given a notable absence of mid
and high level moisture observed on the latest WV loop. This could
also result in some fire weather concerns today as BUFKIT sounding
data from the GFS/NAM shows potential for deep mixing, which could
tap into the dry layer aloft and force RHs below 10 percent. It is
likely that winds will become gusty this afternoon as well, so the
consensus was to issue a Red Flag Warning for FWZ 310/313, despite
the main concern being pre-frontal along I-80. A few thunderstorms
are possible today with slightly negative LI values across a large
part of the area, greatest coverage west of the Laramie Range. The
threat for severe weather is low, but some may produce gusty winds
with the well mixed boundary layer and inverted-v profiles. Precip
will increase in coverage later tonight w/improved dynamic support
and a developing TROWAL from northeast Colorado, into the southern
Nebraska Panhandle. H7 temps falling to -4C to -8C by 12z Fri will
allow a change over to snow for elevations above 5500 feet w/a mix
of rain and snow elsewhere. Questions remain w/ snow amounts as we
are concerned with the rapid occlusion of the upper low between 0z
and 6z Fri and surface cyclogenesis occurring well to the south in
extreme southeast CO.
700-300 mb moisture fields continue to suggest the rapid occlusion
effectively chokes off the moisture supply to the system and keeps
the deep moisture confined to the TROWAL area. Model QPFs continue
to trend lower through Friday AM, with the consensus less than one
quarter of an inch over the I-80 summit and much higher amounts in
Cheyenne county where the PTYPE should mainly be rain, but if cold
air filters in any faster this could change. Concerning the Winter
Storm Watch for the I-80 summit, blowing snow is a real concern w/
even a little snow given wind gusts to 40 MPH. However, the trends
in guidance continue to be lower with QPF and the favored area for
precipitation enhancement is further east. That said, there is not
enough support to upgrade to a Warning at this time. The day shift
can take a look at one more model cycle and decide if a Warning is
warranted and what adjacent areas will need an Advisory. There may
be some high wind concerns as well along I-80 between CYS-SNY late
tonight through Friday AM, especially near Sidney w/model sounding
data showing adiabatic lapse rates under the frontal inversion and
50+ knot flow just off the surface. MAV guidance suggests 30 to 35
knot sustained winds between 09z and 18z, so we cannot rule out 60
MPH wind gusts. Did not issue any wind highlights right now as the
NAM has slightly lower winds aloft, but it is possible. This could
be very problematic if precipitation chances to snow over Cheyenne
county which would almost certainly result in Blizzard conditions.
.LONG TERM...(Friday Night - Wednesday)
Issued at 428 AM MDT Thu Mar 23 2017
Temps will moderate as we head into Saturday with a shortwave ridge
moving over the CWA. An upper level trough will move eastward from
the Great Basin on Saturday into southern Colorado by Saturday
night. The best forcing appears to be over Colorado, however will
keep 30-50 percent PoPs going for Saturday night through the day
on Sunday. Slightly cooler temps will occur on Sunday with a weak
cold front pushing across the region. Another shortwave ridge is
progged to be over WY on Monday in advance of the next system
digging into Utah. Llvl upslope combined with divergence aloft
will bring the next chance of precipitation Monday night into
Tuesday. The GFS digs the upper low further into Arizona by
Tuesday whereas the ECMWF has the midlvl low center near the Four
Corners region. It does look like an unsettled period from Tuesday
into Wednesday with cool temps, widespread cloud cover, and
chances of rain/snow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 537 AM MDT Thu Mar 23 2017
Vfr conditions will prevail through 18Z. Southwest winds will
increase by late morning at the southeast WY sites with gusts to
25-30 kts through the early afternoon. A strong cold front will
push across the sites between 21-03Z with gusty north winds behind
it. Widespread IFR/MVFR conditions in rain and snow will develop
behind the front during the evening.
&&
.FIRE WEATHER...
Issued at 428 AM MDT Thu Mar 23 2017
A warm, dry, and breezy day is expected ahead of the cold front in
areas along and south of I-80 between Cheyenne and Sidney. This is
expected to result in critical fire weather conditions with RHs as
low as 8 percent and wind gusts of 25-35 MPH. We have issued a Red
Flag Warning for FWZ 310 and 313 from 11 AM until 6 PM today. Fire
weather concerns will be low for Friday w/ widespread rain or snow
expected late tonight and early Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from this evening through Friday morning for
WYZ116-117.
Red Flag Warning from 11 AM this morning to 6 PM MDT this
evening for WYZ310.
NE...Red Flag Warning from 11 AM this morning to 6 PM MDT this
evening for NEZ313.
&&
SHORT TERM...CLH
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...CLHHazardous weather outlook, Mar 23, 4:43 AM MDT, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 443 AM MDT Thu Mar 23 2017 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-241045- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- East Laramie County- 443 AM MDT Thu Mar 23 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will be possible this afternoon. No severe storms are expected. A strong storm system will move through Colorado through Friday morning. This system will bring colder temperatures, widespread rain and snow, along with gusty north winds this evening through Friday morning. At this time, snowfall accumulations below 6000 ft are expected to be light, generally less than one to two inches. Some impacts to travel due to falling and blowing snow will be possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required. WYZ103>106-109>118-241045- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County- 443 AM MDT Thu Mar 23 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will be possible this afternoon. No severe storms are expected. A strong storm system will move through Colorado through Friday morning. This system will bring colder temperatures, widespread rain and snow, along with gusty north winds late this afternoon through Friday morning. At this time, snowfall accumulations of one to four inches look possible from Arlington to Cheyenne. A Winter Storm Watch is in effect for the southern Laramie Range and adjacent foothills. Hazardous travel conditions will occur across southeast Wyoming, and especially along Interstate 80 between Laramie and Cheyenne, due to the combination of falling and blowing snow. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 4:12 AM MDT | Red Flag Warning | CYS | 13 hr | |
| Mar 23, 12:40 PM MDT | Winter Weather Advisory | CYS | Albany, Carbon, Laramie | 16 hr |
| Mar 23, 2:49 PM MDT | Special Weather Statement | CYS | Converse | 41 min |
| Mar 23, 5:14 PM MDT | Special Weather Statement | CYS | Goshen | 31 min |
| Mar 23, 5:44 PM MDT | Special Weather Statement | CYS | Goshen | 31 min |
Nearby
Winter Storm Warnings in Wyoming, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.